Advertisement

Chinese Annals of Mathematics, Series B

, Volume 32, Issue 2, pp 303–320 | Cite as

Sharp bounds for symmetric and asymmetric diophantine approximation

  • Cornelis KraaikampEmail author
  • Ionica Smeets
Article
  • 24 Downloads

Abstract

In 2004, Tong found bounds for the approximation quality of a regular continued fraction convergent to a rational number, expressed in bounds for both the previous and next approximation. The authors sharpen his results with a geometric method and give both sharp upper and lower bounds. The asymptotic frequencies that these bounds occur are also calculated.

Keywords

Continued fractions Diophantine approximation Upper and lower bounds 

2000 MR Subject Classification

28D05 11K50 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bagemihl, F. and McLaughlin, J. R., Generalization of some classical theorems concerning triples of consecutive convergents to simple continued fractions, J. Reine Angew. Math., 221, 1966, 146–149.MathSciNetzbMATHGoogle Scholar
  2. [2]
    Borel, E., Contribution à l’analyse arithmétique du continu, J. Math. Pures Appl., 9, 1903, 329–375.Google Scholar
  3. [3]
    Bosma, W., Jager, H. and Wiedijk, F., Some metrical observations on the approximation by continued fractions, Nederl. Akad. Wetensch. Indag. Math., 45(3), 1983, 281–299.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Fujiwara, M., Bemerkung zur Theorie der Approximation der irrationalen Zahlen durch rationale Zahlen, Tôhoku Math. J., 14, 1918, 109–115.Google Scholar
  5. [5]
    Hurwitz, A., Ueber die angenäherte Darstellung der Zahlen durch rationale Brüche, Math. Ann., 44(2–3), 1894, 417–436.MathSciNetCrossRefGoogle Scholar
  6. [6]
    Iosifescu, M. and Kraaikamp, C., Metrical Theory of Continued Fractions, Math. and Its Appl., Vol. 547. Kluwer Academic Publishers, Dordrecht, 2002.Google Scholar
  7. [7]
    Kraaikamp, C., On the approximation by continued fractions. II, Indag. Math. (N. S.), 1(1), 1990, 63–75.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Kraaikamp, C., On symmetric and asymmetric Diophantine approximation by continued fractions, J. Number Theory, 46(2), 1994, 137–157.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Lejeune Dirichlet, G., Mathematische Werke, Bände I, II, Herausgegeben auf Veranlassung der Königlich Preussischen Akademie der Wissenschaften von L. Kronecker, Chelsea Publishing Co., Bronx, New York, 1969.Google Scholar
  10. [10]
    Müller, M., Über die Approximation reeller Zahlen durch die Näherungsbrüche ihres regelmäßigen Kettenbruches, Arch. Math., 6, 1955, 253–258.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Nakada, H., Metrical theory for a class of continued fraction transformations and their natural extensions, Tokyo J. Math., 4(2), 1981, 399–426.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Nakada, H., Ito, S. and Tanaka, S., On the invariant measure for the transformations associated with some real continued-fractions, Keio Engrg. Rep., 30(13), 1977, 159–175.MathSciNetGoogle Scholar
  13. [13]
    Tong, J. C., The conjugate property of the Borel theorem on Diophantine approximation, Math. Z., 184(2), 1983, 151–153.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Tong, J. C., Segre’s theorem on asymmetric Diophantine approximation, J. Number Theory, 28(1), 1988, 116–118.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Tong, J. C., Symmetric and asymmetric Diophantine approximation of continued fractions, Bull. Soc. Math. France, 117(1), 1989, 59–67.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Tong, J. C., Diophantine approximation by continued fractions, J. Austral. Math. Soc. Ser. A, 51(2), 1991, 324–330.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    Tong, J. C., Symmetric and asymmetric Diophantine approximation, Chin. Ann. Math., 25B(1), 2004, 139–142.CrossRefGoogle Scholar

Copyright information

© Editorial Office of CAM (Fudan University) and Springer Berlin Heidelberg 2011

Authors and Affiliations

  1. 1.EWI, DIAMDelft University of Technology and Thomas Stieltjes Institute for MathematicsDelftNetherlands
  2. 2.Universiteit Leiden and Thomas Stieltjes Institute for MathematicsLeidenNetherlands

Personalised recommendations